Is It Possible For Pain Medication To Trigger Sleep Paralysis?

Hello everyone! I love reading the questions and replies here though I have never made a comment myself. I treid thinking of a question but never could until now.

For quite awhile I have been experiencing what they call sleep paralysis. This only started happening after my accident (car wreck – which requires me to take medication every day for pain). I was talking to a friend about it and how I thought it was so strange that I had never had anythinhg happen like that at all until after the wreck. Well, she told me that it was probably the medication that was the cause of it. I havent talked with my doctor or pharmacist yet but I do plan to.

Asked by anonymous

4 Comments
  1. Hi yu, Anon

    Sorry to learn of your car accident and the pain you are in now.

    Not being a doctor, I couldn’t say for certain whether your meds are the cause. However, I think it would be a good idea to discuss your symptoms with your doctor, as this may be a side effect of your meds and, by changing your medication, sleep paralysis may stop.

    You haven’t said where you were injured. If it was your neck (C1-C7), there may be nerve damage to the brain stem that is causing your brain to ‘malfunction’ (for want of a better word) that could be causing a sleep disorder. Again, my advise would be to chat to your doctor.

    AJ
    x

  2. Hi Anonymous,

    Can we at least know your first name?

    I take medication for pain every day. What sort of medication are you actually taking? It doesn’t usually cause sleep paralysis, that I know of, but if I knew the name of the drug, we could look it up and see if it would?

    Sleep paralysis is caused when the mind wakes up before the body does. This can happen for any number of reasons, but the metaphysical explanation is that our spirit goes astral travelling, while the body rests, and needs a moment or two to orient itself back into the body when it returns. If your conscious mind ‘wakes up’ before everything is settled back in place, you will experience not being able to move, a sense of ‘presence’ (friendly or unfriendly .. but often the unfriendly only ‘feels’ that way, it might be one of your guides and the difference in the energy can be frighening because it is unfamiliar), or it could be you wake up still within the higher ‘spirit’ energy, which is our true nature .. we sort of ‘dampen down’ those gifts once we are back in our bodies. Sometimes it can feel as though something is sitting on your chest, or strangling you … only it might not be anything at all. Everyone reacts differently.

    What were your injuries? AJ’s comment is valid. Accidents can be truly life changing experiences, and can make us more sensitive to outside entities, although yours sounds more like an internal change.

    Love & Peace
    Ama

  3. Anon,
    Short answer: Yes, very possible.

    Answering very generally, of course:

    I’m a migraine sufferer. But I’ve also been an overactive lucid dreamer all of my life…so I like to think I have a good baseline on my dreams.

    I’ve had plenty of SP (Sleep Paralysis) episodes by myself….but not nearly as many as while on meds. I won’t just limit it to pain meds either.

    For years doctors tried different drugs (the worst of which where the MAOI’s…..) to battle my migraines. Unrelated to this, I also have plenty of SP’s and FA’s (False Awakenings) on Nyquil. I just did last week, as I was getting over Bronchitis.

    After many years of migraine maintenance, my doctors decided that Imitrex was the best solution. It contains synthetic DMT, thus making it the craziest dream catalyst for me, personally. As neat as that sounds, it usually isn’t because Imitrex will make me very lucid, yet somehow unable to control anything in my dreams.

    So, as Ama and A.J. have asked….more detail would be good for your specific concern. However, speaking from 35 years of experience, drugs can alter your dreams….or at least your recall of them. That’s how it works for me, anyway.

    Another thing I will say: If your dreams turn out to be more nighmareish in nature, you may need to find an alternative pain solution (obviously, talk to your doctor on that one). Nightmares that persist (and especially repeat) are sometimes your mind’s way of telling you that the drugs aren’t jiving.
    So, if this continues, or is a “concern” to you, then definitely consult your doctor.

    -Siddle

  4. I have been having periodic episodes of sleep paralysis for 25 years and have found that my episodes have ALWAYS been linked to pain killers….exceedrin, Advil, more than two doses of Tylenol….even mild episodes due to external cream pain killers.

Leave a Reply